Graves' hyperthyroidism and ophthalmopathy associated with pemphigus vulgaris: Onset of thyroid autoimmune disease during chronic low-dose glucocorticoid therapy

L. Bartalena, F. Bogazzi, L. Chiovato, M. L. Tanda, E. Martino

Research output: Contribution to journalArticle

16 Citations (Scopus)

Abstract

A 38-year-old caucasian woman developed typical Graves' hyperthyroidism and ophthalmopathy while being chronically treated for pemphigus vulgaris with low doses of glucocorticoids capable of effectively controlling skin disease, HLA typing showed positivity for DR3 and DR4, suggesting a genetic susceptibility for both Graves' disease and pemphigus vulgaris. The apparent contradiction whereby thyroid autoimmune disease flared up during therapy with glucocorticoids, known for their immunosuppressive effects, may be related to the dose of steroids. It is possible that high doses of glucocorticoids, commonly employed in the treatment of severe Graves' ophthalmopathy, might indeed suppress the disease, whereas the low doses used in this patient might precipitate or aggravate it.

Original languageEnglish
Pages (from-to)155-157
Number of pages3
JournalJournal of Endocrinological Investigation
Volume20
Issue number3
Publication statusPublished - Mar 1997

Fingerprint

Graves Ophthalmopathy
Pemphigus
Thyroid Diseases
Hyperthyroidism
Glucocorticoids
Autoimmune Diseases
Histocompatibility Testing
Graves Disease
Genetic Predisposition to Disease
Immunosuppressive Agents
Skin Diseases
Therapeutics
Steroids

Keywords

  • Glucocorticoids
  • Graves' disease
  • Graves' ophthalmopathy
  • HLA
  • Immunosuppression
  • Pemphigus vulgaris
  • Thyroid autoimmunity

ASJC Scopus subject areas

  • Endocrinology

Cite this

Graves' hyperthyroidism and ophthalmopathy associated with pemphigus vulgaris : Onset of thyroid autoimmune disease during chronic low-dose glucocorticoid therapy. / Bartalena, L.; Bogazzi, F.; Chiovato, L.; Tanda, M. L.; Martino, E.

In: Journal of Endocrinological Investigation, Vol. 20, No. 3, 03.1997, p. 155-157.

Research output: Contribution to journalArticle

@article{88a579c139af4cb58b9a54efc55aa75c,
title = "Graves' hyperthyroidism and ophthalmopathy associated with pemphigus vulgaris: Onset of thyroid autoimmune disease during chronic low-dose glucocorticoid therapy",
abstract = "A 38-year-old caucasian woman developed typical Graves' hyperthyroidism and ophthalmopathy while being chronically treated for pemphigus vulgaris with low doses of glucocorticoids capable of effectively controlling skin disease, HLA typing showed positivity for DR3 and DR4, suggesting a genetic susceptibility for both Graves' disease and pemphigus vulgaris. The apparent contradiction whereby thyroid autoimmune disease flared up during therapy with glucocorticoids, known for their immunosuppressive effects, may be related to the dose of steroids. It is possible that high doses of glucocorticoids, commonly employed in the treatment of severe Graves' ophthalmopathy, might indeed suppress the disease, whereas the low doses used in this patient might precipitate or aggravate it.",
keywords = "Glucocorticoids, Graves' disease, Graves' ophthalmopathy, HLA, Immunosuppression, Pemphigus vulgaris, Thyroid autoimmunity",
author = "L. Bartalena and F. Bogazzi and L. Chiovato and Tanda, {M. L.} and E. Martino",
year = "1997",
month = "3",
language = "English",
volume = "20",
pages = "155--157",
journal = "Journal of Endocrinological Investigation",
issn = "0391-4097",
publisher = "Springer International Publishing",
number = "3",

}

TY - JOUR

T1 - Graves' hyperthyroidism and ophthalmopathy associated with pemphigus vulgaris

T2 - Onset of thyroid autoimmune disease during chronic low-dose glucocorticoid therapy

AU - Bartalena, L.

AU - Bogazzi, F.

AU - Chiovato, L.

AU - Tanda, M. L.

AU - Martino, E.

PY - 1997/3

Y1 - 1997/3

N2 - A 38-year-old caucasian woman developed typical Graves' hyperthyroidism and ophthalmopathy while being chronically treated for pemphigus vulgaris with low doses of glucocorticoids capable of effectively controlling skin disease, HLA typing showed positivity for DR3 and DR4, suggesting a genetic susceptibility for both Graves' disease and pemphigus vulgaris. The apparent contradiction whereby thyroid autoimmune disease flared up during therapy with glucocorticoids, known for their immunosuppressive effects, may be related to the dose of steroids. It is possible that high doses of glucocorticoids, commonly employed in the treatment of severe Graves' ophthalmopathy, might indeed suppress the disease, whereas the low doses used in this patient might precipitate or aggravate it.

AB - A 38-year-old caucasian woman developed typical Graves' hyperthyroidism and ophthalmopathy while being chronically treated for pemphigus vulgaris with low doses of glucocorticoids capable of effectively controlling skin disease, HLA typing showed positivity for DR3 and DR4, suggesting a genetic susceptibility for both Graves' disease and pemphigus vulgaris. The apparent contradiction whereby thyroid autoimmune disease flared up during therapy with glucocorticoids, known for their immunosuppressive effects, may be related to the dose of steroids. It is possible that high doses of glucocorticoids, commonly employed in the treatment of severe Graves' ophthalmopathy, might indeed suppress the disease, whereas the low doses used in this patient might precipitate or aggravate it.

KW - Glucocorticoids

KW - Graves' disease

KW - Graves' ophthalmopathy

KW - HLA

KW - Immunosuppression

KW - Pemphigus vulgaris

KW - Thyroid autoimmunity

UR - http://www.scopus.com/inward/record.url?scp=0030965714&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0030965714&partnerID=8YFLogxK

M3 - Article

C2 - 9186823

AN - SCOPUS:0030965714

VL - 20

SP - 155

EP - 157

JO - Journal of Endocrinological Investigation

JF - Journal of Endocrinological Investigation

SN - 0391-4097

IS - 3

ER -